Massachusetts, 2024

Flooding and Coastal Flood in Massachusetts, January 9 to 10, 2024

January 9 to 10, 2024 · NWS BOX · 14 events in 10 counties and zones

A negatively tilted mid level trough swung through New England while at the surface a low pressure center passed directly over southern New England. This inland runner brought warm air so that all precipitation fell as rain, along with strong winds.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A negatively tilted mid level trough swung through New England while at the surface a low pressure center passed directly over southern New England. This inland runner brought warm air so that all precipitation fell as rain, along with strong winds. There was a good deal of tree damage from the winds and widespread river flooding with many rivers going into major flood stage. Coastal flooding was also a problem. Minor to moderate coastal flooding impacted both the south and east coasts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 9, 6:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 9, 6:49 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
649 PM EST Tue Jan 9 2024

.SYNOPSIS...
A high impact storm will bring strong to damaging winds, heavy
rain, coastal flooding and river/stream flooding. Accumulating
snow over the higher terrain will change to rain this evening.
The worst of the rain and wind will be late tonight, then taper
off after daybreak Wednesday. Dry weather follows for Thursday
and Friday, then another significant storm will impact the
region Friday night into Saturday brining another round of
strong winds and heavy rain. Gusty winds continue behind the
system into Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

7PM Update...

Radar and ground observations show snow is falling across
northern MA while rain is falling in southern MA, RI, and CT.
There has been some ground observations of freezing rain and
sleet between the snow ending and rain starting. Snow should
flip over to all rain for northern MA over the next 2-4 hours
depending on elevation. Winds have also already begun to pick up
across the region with gusts of 30mph already being observed
over Cape Cod and the Islands.

Previous discussion...

* A burst of accumulating snow expected for the higher elevations
  during the evening commute.

Main issue for the late afternoon/evening period is a burst of
moderate to heavy snow across interior MA, especially the higher
elevations. Snow is moving into central and western New Eng this
afternoon where temps are in the upper 20s and lower 30s. Precip
will overspread eastern New Eng after 4 pm. The column is
sufficiently cold to support all snow across interior MA with a
brief period of snow possible in northern CT, northern RI into
NE MA before changing to rain. Precip will be mainly rain at the
onset across southern RI and SE MA.

Models are indicating a decent thump of snow late afternoon and
evening coinciding with the evening commute, especially over
the Berkshires and northern Worcester Hills. A brief period of
strong omega in the DGZ will support a few hours of 1"/hr
snowfall rates and this is supported with HREF/SREF probs and
there is even a low prob of brief 2"/hr rates in the Berkshires.
This will result in hazardous travel during the evening
commute, with main impact over the higher elevations. Snow will
change to rain between 7 and 10 pm from south to north across
interior MA.

Total accum into the evening before the changeover will be 1-3"
in the Worcester Hills with locally up to 4" near the NH
border. In the Berkshires, expecting accums of 2-5" with locally
up to 6" near the VT border. Across the low elevations of
interior MA, accums up to an inch is possible before it changes
to rain.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
Key Points...

* Heavy rain with widespread 2-3 inches and locally 4 inches tonight
  into early Wednesday leading to river and poor drainage flooding

* Strong to damaging winds late tonight and early Wed resulting in
  tree damage and power outages, especially near the coast

* Minor coastal flooding during the Wed morning high tide, with
  pockets of moderate flooding along the south coast

A highly anomalous multi hazard storm will impact SNE later tonight
into early Wed. A rather strong and anomalous low pres moves into
the Gt Lakes late tonight and early Wed with forecast SLP below the
minimum of the CFSR climate database. Ahead of this storm will bring
a highly anomalous wind field, PWATs and integrated water vapor
transport leading to strong winds and heavy rainfall. Did not make
any changes to the wind and flood watch headlines. Regarding the
coastal flood headlines, we upgraded to coastal flood warnings for
Narragansett Bay and the south coast and Marthas Vineyard, with
coastal flood advisories along the east coast.

Rain and flooding...

A strong signal for heavy rainfall with 3-4SD PWAT anomalies and 5-
6SD wind anomalies leading to highly anomalous integrated water
vapor transport. Strong forcing for ascent acting on this anomalous
moisture will translate to widespread heavy rainfall with peak
rainfall rates up to 0.5-0.75"/hour during the 03-09z period. May
also see a few t-storms given strong forcing and marginal elevated
instability. In fact, a fine line is possible toward daybreak along
the cold front. Heaviest rain will move to the east by daybreak as
dry slot moves in, with just a few showers during Wed as strong
shortwave moves through.

HREF probability matched mean rainfall which normally offers a
reasonable scenario indicating widespread 2-3 inches rainfall with
locally up to 4 inches across portions of RI and CT. In fact, 100
member NBM ensemble has 70-80 percent probs of greater than 3 inches
in RI.

In addition to rainfall, snowmelt will play a big role in
exacerbating any flooding as about 0.75" to 1.50" SWE exist in the
snowpack. All of this will be released south of the MA Pike adding
to the amount of water going into rivers/streams across CT/RI and
eastern MA. The biggest concern is the Pawtuxet River at Cranston
which is forecast to exceed major flood threshold with a forecast of
14.1 feet. The Blackstone river at Northbridge is forecast to reach
moderate flood with many rivers in eastern/NE MA and CT reaching
minor flood. In addition to river flooding, considerable poor
drainage and urban flooding is likely, especially in areas with snow
clogged drains.

The amount of snowmelt is less certain across interior northern and
western MA as temps will not get quite as warm as areas to the south
and initially the snow will be able to absorb a lot of the rainfall.
So while river flooding should not be a big concern across interior
northern MA, poor drainage flooding is possible given many storm
drains are still clogged by snow.

Strong winds...

Hi-res guidance is indicating 80-90 kt low level jet at 925 mb
across SE New Eng, peaking 06-10z and moving east of the Cape by
12z. This jet peaks at 5-6SD above normal and the NAEFS ensemble
mean 850 mb wind is greater than the maximum of the CFSR climate
database for this time of year. While this is a very strong signal
for strong to damaging wind, there is some uncertainty with how much
wind will mix down due to low level inversion which is usually the
case with S/SE flow. One strong signal that we normally see with
damaging S/SE wind events is anomalous low pres tracking to the west
with strong pressure falls. We certainly have this for this event.
In fact, guidance is forecasting 8-11 mb pres falls in 3 hours late
tonight which is quite impressive and this will help to enhance the
winds due to the isallobaric acceleration. Our current thinking is
peak gusts 55-65 mph near the south coast through SE MA and Cape
Ann, focused in the midnight to 6 am period. An examination of model
soundings indicate that we need to reach the mid 50s to erode
inversion enough to support these gusts. If temps only reach lower
50s, winds will probably underperform with gusts more in the 45-55
mph range. The other wildcard is all the hi-res guidance sources are
indicating some sort of fine line moving through 08-12z which will
help to enhance wind gusts. In fact, CSU machine learning severe wx
probs are indicating a low risk of severe wind. Overall, we think
this wind event will not be quite as strong as the Dec 17-18 storm
as the low level jet is a bit weaker and not as expansive.

Less wind further inland across interior northern and western MA as
snowpack will help to keep temps cooler (mainly mid/upper 40s)
keeping inversion in place. Expecting peak gusts mainly 35-45 mph
here.

Coastal flooding...

See coastal flood section below

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Highlights:

* Quiet and dry Thursday and Friday with above normal temps

* Another strong storm system with a multitude of impacts Friday
  night into Saturday

* Winds remain strong Sunday with near to below normal temps

Thursday and Friday:

Rising heights Thursday night will allow for things to dry out with
some clearing skies. A moisture starved shortwave passes over the
region late Thursday into Friday which could bring a very isolated
shower or two but nothing that would accumulate. Partly cloudy to
mostly clear skies both Thursday and Friday with slightly above
normal temps in low 40s for highs.

Friday night - Saturday:

Our next weather system takes aim at the region sometime Friday
night through Saturday with eerily similar characteristics to the
system effecting the region tonight.

Another deep neutrally tilted long wave trough becomes negatively
tilted as it lifts into the Great Lakes region and into New England.
A very strong sub 980mb low will make similar track through the
Great Lakes Friday night into Saturday with strong southerly winds
and heavy rain out of head of the low. There remains some
uncertainty in the track of the low with the GFS taking a stronger
eastern track while the EURO keeps it further west and a bit weaker.
Either way, impacts from strong winds and heavy rain will be felt
with this system and details for each threat are discussed below.

Winter/Snow:

Like with tonight's system, A front end thump of snow is possible
with this system. At most, 1-3 inches of snow is possible across the
interior high terrain before precipitation flips to all rain. Temps
during the day Friday will be above freezing in the upper 30s to low
40s which could keep all precipitation as rain if temps never drop
below freezing.

High Winds:

There is a moderate signal for strong to damaging winds again
overnight Friday and even lasting into Sunday. Another robust
southerly LLJ with 925mb winds of 60-80 knots enters the region
overnight Friday into Saturday. There remains some uncertainty in
how strong the southerly winds can get due to the track of the low.
An eastern track would result in higher southerly winds and while
the western track would mean lower southerly winds. This is
reflected in the probs for highest wind gusts showing large spread
in the ensembles and deterministic guidance. regardless, NBM probs
for gusts greater then 58mph (High Wind Warning) are already low to
moderate at 30-60% for Cape Cod and the Islands. Further inland,
Wind gusts greater then 46mph (Wind Advisory) are low to moderate at
30-60% especially for SE MA. Behind the system on Saturday night to
Sunday, winds flip around to the WSW with Cold Air Advection (CAA).
The CAA will significantly increase our mixing potential and with
925mb winds possibly near 40-50kts, advisory level winds at the
surface are possible into the day Sunday.

Heavy Rain and River flooding:

Deep moisture streaming up from the Gulf of Mexico once again
will bring PWATS back up into the 1.2-1.4 range which is 2-3
standard deviations above normal for this time of year. Early
indications from the deterministic models show a wide spread 1-2
inches across the region with localized 3"+. Ensembles are not
as robust at the moment due to spread in the individual runs.
Ensembles show less then 10% probs of 2+ inches while probs for
1" are moderate at 30- 60%. Given the rain expected with
tonight's system, rivers and streams will likely remain much
higher then normal heading into this weekend which could
exacerbate the flooding potential.

Coastal flooding:

With another round of strong southerly winds and increasing astro
tides, coastal flooding could become an issue. Early indications
call for 2-4 feet of surge which if lined up with the highest winds
overnight Friday, could bring minor to moderate flooding for the
south facing coasts. The east facing coasts could once again have
minor flooding due to the high astro tides and significant pressure
falls as the system approaches.

Sunday:

As the system pulls away, the winds flip around the SW and the
pressure gradient remains tight. As stated above, the SW winds will
actually be causing CAA allowing for good mixing. With 925mb winds
still near 40-50 knots, advisory level winds will remain possible
into Sunday which could effect any power restoration efforts.
Temperatures will be much colder Sunday behind the system only
topping out in the low to mid 30s.

Next week:

Monday should start off dry with near to below normal temps. Another
system takes aim at the region for Tuesday or Wednesday, however
guidance remains in large disagreement this far out.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z TAF update:

Tonight: High Confidence:

Any remaining VFR/MVFR will quickly deteriorate to IFR/LIFR this
evening. Any remaining snow will turn to rain shortly after 02z.
Winds will be very strong out of the SE gusting 40-60 knots
with 60 to 80 knots of wind shear.

Tomorrow: High Confidence:

Rapid improvement from LIFR/IFR to MVFR/VFR tomorrow morning.
Winds remain gusty out of the SW but only at 20-40 knots. Wind
shear will also improve as the core of the LLJ moves offshore.

Tomorrow night: High confidence:

VFR with decreasing winds out of the SW.

KBOS TAF...High Confidence. VFR/MVFR will quickly drop to
IFR/LIFR this evening. Heavy rain, Gusty winds as high as 50
knots, and Wind shear as high as 70 knots tonight. Rain should
quickly end after 12z tomorrow with quick improvements to
MVFR/VFR. Winds shift SW and remain gusty at 20-30kts.

KBDL TAF...High Confidence. IFR/LIFR tonight with heavy rain and
gusty SE winds. Rain come to an end by 11z with quick
improvements to MVFR/VFR. Winds remain gusty tomorrow afternoon
out of the SW.

Outlook /Wednesday Night through Sunday/...

Wednesday Night: VFR. Windy with gusts up to 35 kt.

Thursday through Friday: VFR. Breezy.

Friday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 45 kt. RA, chance SN, isolated TSRA.

Saturday: MVFR/IFR conditions possible. Strong winds with gusts
up to 50 kt. RA, isolated TSRA.

Saturday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 45 kt.

Sunday: VFR. Strong winds with gusts up to 45 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence through Wed.

Storm warnings remain in effect for all waters. Winds ramping up
this evening with peak gusts 50-60 kt after midnight and diminishing
after daybreak as the low level jet moves to the east. Winds shift
to SW Wed with 30-40 kt gusts. Seas build to 20-25 ft over outer
southern waters. Heavy rain and reduced vsbys tonight with a few t-
storms late tonight, improving during Wed.

Outlook /Wednesday Night through Sunday/...

Wednesday Night: Strong winds with gusts up to 45 kt. Rough
seas up to 19 ft.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 12 ft.

Thursday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Low risk for gale force winds with gusts up to
45 kt. Areas of rough seas. Chance of rain, isolated
thunderstorms.

Saturday: Moderate risk for storm force winds with gusts up to
50 kt. Rough seas up to 16 ft. Rain, isolated thunderstorms.

Saturday Night: gale force winds with gusts up to 45 kt. Rough
seas up to 17 ft. Slight chance of rain.

Sunday: gale force winds with gusts up to 45 kt. Rough seas up
to 15 ft.

&&

.TIDES/COASTAL FLOODING...
We are expecting minor to moderate coastal flooding during the Wed
morning high tide. Impressive 24-hour pressure falls exceeding 40 mb
combined with strong S/SE winds will result in a peak surge of 2-3
ft along the east coast of MA and 3-4 ft along the south coast.
However, in Narragansett Bay, potential exists for a 4-5 ft surge.

Latest forecasts indicate that the peak surge will likely precede
high tide by 2-3 hours which will help to reduce the magnitude of
flooding. However, we decided to upgrade to a coastal flood warning
for Narragansett Bay and the adjacent south coast including Westport
to New Bedford where greatest risk of moderate flooding. If peak
surge is within an hour or 2 of high tide that will likely be enough
to reach 9 ft at Providence and Fall River. Even if it falls short,
widespread minor flooding is a high confidence forecast. We are also
concerned with ocean exposed coastline as very high seas just
offshore will make the flood risk worst than the tides would
otherwise suggest. Beach erosion is also a concern.

We also upgraded to a coastal flood warning for Marthas Vineyard,
mainly for Edgartown and Vineyard Haven. A surge up to 2.5-3 ft at
high tide is forecast which would result in moderate flooding.

For the eastern MA coast, we issued a coastal flood advisory. The
flood risk is a bit less here but a 2-3 ft surge would be enough for
minor flooding, especially when adding the effects of the high seas
offshore. While winds will be shifting to SW toward high tide on the
east coast, wave energy will be directed toward the coast for
several hours preceding the high tide.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Wednesday afternoon for CTZ002>004.
     Wind Advisory until 1 PM EST Wednesday for CTZ002>004.
MA...Flood Watch through Wednesday afternoon for MAZ002>021-026.
     Wind Advisory until 1 PM EST Wednesday for MAZ002>006-008>016-
     026.
     Winter Weather Advisory until midnight EST tonight for MAZ002-
     008.
     High Wind Warning until 1 PM EST Wednesday for MAZ007-017>024.
     Coastal Flood Advisory from 8 AM to noon EST Wednesday for
     MAZ007-015-016-019-022-024.
     Coastal Flood Warning from 5 AM to 9 AM EST Wednesday for
     MAZ020.
     Coastal Flood Advisory from 5 AM to 9 AM EST Wednesday for
     MAZ021.
     Coastal Flood Warning from 6 AM to 10 AM EST Wednesday for
     MAZ023.
RI...Flood Watch through Wednesday afternoon for RIZ001>007.
     Wind Advisory until 1 PM EST Wednesday for RIZ001>003.
     High Wind Warning until 1 PM EST Wednesday for RIZ004>008.
     Coastal Flood Warning from 5 AM to 9 AM EST Wednesday for
     RIZ002-004>007.
MARINE...Storm Warning until 7 AM EST Wednesday for ANZ230.
     Storm Warning until 1 PM EST Wednesday for ANZ231>237-250-251-
     254>256.

&&

SYNOPSIS...KJC/KP
NEAR TERM...KJC/KP
SHORT TERM...KJC
LONG TERM...KP
AVIATION...KP/JWD
MARINE...KJC/KP
TIDES/COASTAL FLOODING...KJC

In the hours before

Special weather statement, Jan 9, 4:11 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
411 PM EST Tue Jan 9 2024

MAZ003-004-010-011-026-100300-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
Including the cities of Greenfield, Orange, Barre, Fitchburg,
Amherst, Northampton, Springfield, and Ayer
411 PM EST Tue Jan 9 2024

...A burst of accumulating snow expected during the evening
commute over the Worcester Hills...

A period of moderate to heavy snow is expected to impact the
evening commute, mainly over the higher elevation north of the
Massachusetts Turnpike. Brief snowfall rates up to an inch per
hour are possible. In addition, pockets of freezing rain will
create some slippery roadways in portions of the Connecticut
Valley.

Snow accumulations of 1 to 3 inches are expected over the higher
elevations, with locally up to 4 inches near the NH border. This
will result in hazardous travel during the evening commute. The
snow will change to rain between 8 and 10 pm.

Motorists should expect slippery road conditions late this
afternoon and evening, especially over the higher elevations.
Slow down and use caution.
Local storm report, Jan 9, 7:15 PM EST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
715 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Snow             3 NNW Greenfield        42.63N 72.63W
01/09/2024  M2.0 inch        Franklin           MA   Trained Spotter

0638 PM     Snow             Worcester AP            42.27N 71.88W
01/09/2024  M1.3 inch        Worcester          MA   ASOS

0713 PM     Snow             2 N Chelmsford          42.63N 71.38W
01/09/2024  M1.0 inch        Middlesex          MA   Amateur Radio

&&
Local storm report, Jan 9, 8:08 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
808 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Snow             1 ESE Fitchburg         42.58N 71.79W
01/09/2024  M2.4 inch        Worcester          MA   Public

0749 PM     Snow             3 E Ashby               42.68N 71.76W
01/09/2024  M2.1 inch        Middlesex          MA   Public

0745 PM     Snow             1 W Pepperell           42.67N 71.60W
01/09/2024  M1.8 inch        Middlesex          MA   Amateur Radio

0718 PM     Snow             Sterling                42.44N 71.75W
01/09/2024  U1.5 inch        Worcester          MA   Public

0719 PM     Snow             2 SSE Dunstable         42.64N 71.46W
01/09/2024  M1.5 inch        Middlesex          MA   Public

0730 PM     Snow             1 WSW Dunstable         42.66N 71.50W
01/09/2024  M1.3 inch        Middlesex          MA   Trained Spotter

&&
Local storm report, Jan 9, 8:41 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
841 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Snow             Rowe                    42.69N 72.90W
01/09/2024  U3.5 inch        Franklin           MA   Public

            Reported by Amateur Radio.

0819 PM     Snow             Greenfield              42.59N 72.60W
01/09/2024  M3.0 inch        Franklin           MA   Public

            Reported by Amateur Radio.

0822 PM     Snow             1 SW Gardner            42.57N 72.00W
01/09/2024  U2.0 inch        Worcester          MA   Public

            Reported by Amateur Radio.

0822 PM     Snow             1 SE Fitchburg AP       42.54N 71.74W
01/09/2024  U1.0 inch        Worcester          MA   Public

            Reported by Amateur Radio.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 5 coastal flood, 3 high wind, 1 strong wind. Local standard time, as filed.

Flood, Middlesex

When
January 9, 9:00 PM EST to January 10, 10:00 AM EST
Where
Middlesex County, 0.69 mi N of East Everett to 0.7 mi N of East Everett
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.410, -71.050

Places like Hopkinton and Holliston recieved 4.79 inches and 4.37 inches of rain respectively. In Everett Air Force Road was closed due to flooding at 10:50 PM EST. In Malden Broadway was impassable at 3:40 AM EST.

Strong Wind, Southern Bristol

When
January 9, 11:00 PM EST to January 10, 5:00 AM EST
Where
Southern Bristol forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In New Bedford at 2:57 AM EST an ASOS reported a 54 mph gust at the New Bedford Airport. A Weatherflow site at Horseneck Beach recorded a gust of 52 mph at 12:47 AM EST. In Westport at 11:40 PM EST a tree was down blocking Horseneck Rd and another tree was down on Adamsville Rd. In Fall River at 2:55 AM EST a tree was down across 79 Northbound.

High Wind, Eastern Essex

When
January 10, 12:00 AM EST to 5:00 AM EST
Where
Eastern Essex forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Beverly at 3:10 AM EST the ASOS (KBVY) gusted to 58 mph. A Weatherflow site gusted to 57 mph at 3:39 AM EST on Children's Island. In Gloucester at 1:53 AM EST a tree and wires were down on Concord St.

High Wind, Eastern Plymouth

When
January 10, 12:00 AM EST to 5:00 AM EST
Where
Eastern Plymouth forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A Weatherflow site in Hull gusted to 64 mph at 1:49 AM EST. A Weatherflow site in Duxbury Bay gusted to 55 mph at 2:32 AM EST. In Cohasset at 3:24 AM EST a tree was down on wires on Pond St.

Flood, Hampshire

When
January 10, 12:00 AM EST to 10:00 AM EST
Where
Hampshire County, 0.76 mi ESE of Bay State to 0.78 mi ESE of Bay State
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.326, -72.656

In Northampton at 2:26 AM EST Elm St was closed between Nutting Ave and Milton St.

Flood, Plymouth

When
January 10, 12:00 AM EST to 10:00 AM EST
Where
Plymouth County, 0.63 mi SE of North Scituate to 0.66 mi SE of North Scituate
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.213, -70.772

Places like Duxbury and East Bridgewater received 4.49 inches and 3.62 inches of rain respectively. In North Scituate at 2:30 AM EST Hollett St at Country Way was flooded.

Flood, Worcester

When
January 10, 12:00 AM EST to 10:00 AM EST
Where
Worcester County, 1.08 mi WNW of East Millbury to 0.94 mi N of Dorothy Manor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.236, -71.749

In Worcester at 3:17 AM EST Rt 20 was closed in both directions due to flooding at Grafton St. At 3:40 AM EST an area of 500 Main St was flooded in Sturbridge.

Flood, Bristol

When
January 10, 12:00 AM EST to 10:00 AM EST
Where
Bristol County, 0.86 mi SW of North Dartmouth to 0.82 mi SW of North Dartmouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.640, -70.980

In New Bedford at 4:10 AM EST the eastbound lane of State Rd was flooded. In North Attleboro at 4:20 AM EST there was significant flooding on Paine Rd.

High Wind, Barnstable

When
January 10, 1:45 AM EST to 10:00 AM EST
Where
Barnstable forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

A Weatherflow station in Chatham recorded a gust of 65 mph at 1:45 AM EST. A CWOP site recorded a 65 mph gust at 1:37 AM EST. In Mashpee at 1:11 AM EST a tree was down on Great Neck Rd South. In Dennis at 1:21 AM EST a tree was down on Old Chatham Rd. In Provincetown at 3:39 AM EST a small piece of roof was blown off Whaler's Wharf and lodged into wires on Commercial St.

Coastal Flood, Southern Bristol

When
January 10, 4:00 AM EST to 8:00 AM EST
Where
Southern Bristol forecast zone
Reported by
Law Enforcement
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In New Bedford at 4:08 AM EST Padanaram Ave at Rogers St and part of East Rodney French Blvd was closed due to coastal flooding. In Dartmouth at 4:48 AM EST a section of Smith Neck Rd near the ocean was covered with rocks and debris from coastal flooding.

Coastal Flood, Eastern Essex

When
January 10, 8:00 AM EST to 11:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Law Enforcement
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Salisbury at 9:20 AM EST Beach Rd was flooded from coastal flooding. In Salem at 10:44 AM EST Bridge St near the Council of Aging was closed. In Swampscott at 10:44 AM EST Humphrey St between Eastern Ave and Monument Ave was closed.

Coastal Flood, Suffolk

When
January 10, 9:00 AM EST to 11:00 AM EST
Where
Suffolk forecast zone
Reported by
Law Enforcement
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

In Revere at 10:08 AM EST Belle Ave and Pearl Ave was flooded due to coastal flooding. In Winthrop at 10:24 AM EST Morton St was flooded. Also, at 10:30 AM EST Winthrop Parkway from Revere St to Highland Ave was flooded.

Coastal Flood, Eastern Plymouth

When
January 10, 9:00 AM EST to 11:00 AM EST
Where
Eastern Plymouth forecast zone
Reported by
Law Enforcement
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

In Hingham at 10:24 AM EST Rockland St was flooded.

Coastal Flood, Barnstable

When
January 10, 10:00 AM EST to 11:00 AM EST
Where
Barnstable forecast zone
Reported by
Law Enforcement
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

In Centerville at 10:30 AM EST Long Beach Rd was flooded due to coastal flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148347, 1148331, 1148332, 1148334, 1148350, 1148351, 1148353, 1148354, 1148329, 1148357, 1148358, 1148359, 1148360, 1148330.